Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 3:46 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2020, 3:46 PM CDT (20:46 UTC)
- Expired
- Jun 28, 2020, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, McHenry County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1392 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
007
WUUS53 KBIS 282046
SVRBIS
NDC009-049-282130-
/O.NEW.KBIS.SV.W.0072.200628T2046Z-200628T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
346 PM CDT Sun Jun 28 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Bottineau County in north central North Dakota...
Northwestern McHenry County in north central North Dakota...
* Until 430 PM CDT.
* At 346 PM CDT, a severe thunderstorm was located 7 miles west of
Upham, or 27 miles southwest of Bottineau, moving north at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Upham around 355 PM CDT.
Other locations impacted by this severe thunderstorm include Eckman
and Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4868 10063 4846 10079 4846 10106 4854 10106
4855 10108 4868 10111
TIME...MOT...LOC 2046Z 179DEG 15KT 4855 10088
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN2 follow-up statements
632
WWUS53 KBIS 282100
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
400 PM CDT Sun Jun 28 2020
NDC009-049-282130-
/O.CON.KBIS.SV.W.0072.000000T0000Z-200628T2130Z/
Bottineau ND-McHenry ND-
400 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTH CENTRAL BOTTINEAU AND NORTHWESTERN MCHENRY COUNTIES...
At 400 PM CDT, a severe thunderstorm was located 7 miles southwest of
Upham, or 27 miles northeast of Minot, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Upham around 415 PM CDT.
Other locations impacted by this severe thunderstorm include Eckman
and Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4868 10063 4846 10079 4846 10106 4868 10106
TIME...MOT...LOC 2100Z 187DEG 20KT 4851 10086
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN606
WWUS53 KBIS 282116
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
416 PM CDT Sun Jun 28 2020
NDC009-282125-
/O.CAN.KBIS.SV.W.0072.000000T0000Z-200628T2130Z/
Bottineau ND-
416 PM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOTTINEAU COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
LAT...LON 4846 10079 4846 10100 4863 10105 4863 10067
TIME...MOT...LOC 2115Z 177DEG 20KT 4853 10086
$$
NDC049-282130-
/O.CON.KBIS.SV.W.0072.000000T0000Z-200628T2130Z/
McHenry ND-
416 PM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MCHENRY COUNTY...
At 415 PM CDT, a severe thunderstorm was located 6 miles southwest of
Upham, or 27 miles southwest of Bottineau, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Upham around 425 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4846 10079 4846 10100 4863 10105 4863 10067
TIME...MOT...LOC 2115Z 177DEG 20KT 4853 10086
HAIL...1.00IN
WIND...60MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 28, 2:14 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 214 PM CDT Sun Jun 28 2020 .SHORT TERM...(This evening through Monday night) Issued at 131 PM CDT Sun Jun 28 2020 Convection initiation and storm mode will be the main forecast issues this afternoon/evening, with likely the same question again on Monday. An upper low to our west will keep a chance of storms, some severe, through the short term period. It looks more and more like convection will ire along a frontal boundary that is currently situated from around Stanley south New Salem to west of Mobridge SD. Very unstable airmass is currently situated along and ahead of this boundary with ML Cape values in excess of 3500-4000 J/KG over much of central ND. With continued daytime heating and what appears to be a modest cap at best, think storms will begin to develop along this boundaryaround 3-5 PM this afternoon, probably in the north where CAP is weakest, and then building south along the front. Although very unstable, bulk shear is minimal, but with 20-25 knots of effective bulk shear along the boundary, some storms could be supercells, with very large hail. A tornado can not be ruled out given the potential for supercells and a favorable thermodynamic profile with low LCL heighs and high LCL to LFC humidity. Helicity is not off the charts, but sufficient, if supercells can develop. There is still uncertainty with storm mode as initial movement would likely be nearly parallel to the boundary, and bulk shear decreases rapidly east of the boundary. Thus a mix of multicell clusters and supercells could develop with very large hail, as well as winds to 70 mph being the main threats. There will also be a risk of very heavy rain with any storms that do develop. Precipitable water is maximized over the north central with continued strong moisture transport along and east of the highway 83 corridor. The north central would probably be the area of most concern, but with best potentail for training storms a little farther north into Canada. As you go south of the International border, the storm coverage gets spottier pretty quick. Also given our lack of rainfall, most area outside of any city limits would be able to handle a good amount of rainfall before runoff becomes a significant issue. As for thunderstorms moving into the southwest later this evening, the risk for strong to severe storms remains with strong winds being the main threat. Latest HREF does show some UH tracks approaching the west central and soutwest but most are farther south into western South Dakota. Will certainly need to continue to monitor. The bulk shear environment over western ND is much stronger, but the instability is quite a bit weaker. Will see how things develop with convection in the high plains this afternoon. On Monday, the frontal bounary sets back up to our west as the closed upper low tracks from Idaho into western Montana. It looks like we could see another round of thunderstors develop in an area of convergence along the boundary as it sits over western ND Late Monday afternoon into Tuesday evening with very unstable air once again to the east. A simlar solution to Today might again play out with the best bulk shear along and west of the boundary, and a very unstable airmass with modest shear to the east. Any storm that do develop would again have the potential to develop quickly with a mix of linear segments and supercells possible once again. Convection will probably dissipate over central ND late Monday night, with strong capping holding over the James River Valley into the Turtle Mountains and points east. .LONG TERM...(Tuesday through Sunday) Issued at 131 PM CDT Sun Jun 28 2020 Near daily thunderstorm chances will continue through the long term portion of the forecast. On Tuesday, the upper low lifts from Montana into southern British Columbia, Canada, while additional energy rotates through the base of the upper low. This will push the quasi-stationary bounday that has been lingering over western and central ND, into the eastern portion of the state. Very unstable airmass will shift into the James to Red River Valley Tuesday afternoon, with meridional flow continuing over western and central ND. Showers and thunderstorms will remain a threat over the west, but the higher risk of severe storms will shift to along and east of the Highway 83 corridor. Potentially a little bit of a break from severe weather Wednesday and Thursday with some drier air pushing into the forecast area. However, we will remain within a broad area of shouthwest upper flow with diurnally driven showers and thunderstorms not out of the question either day. Daytime highs will be in the upper 70s to mid 80s Wednesday and warming into the 80s on Thursday. Potentially a little more upper level ridging on Friday and into next weekend. Thus warmer temperatures in the 80s and 90s would be in store with more isolated to scattered convection. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 131 PM CDT Sun Jun 28 2020 Look for thunderstorms to develop, most likely east of KXWA and KDIK this afternoon or early evening. KMOT will see the greatest risk of strong to severe storms. Storms may develop south into Bismarck early this evening. Will highlight these TAF sites as the main risk for severe storms. Probability for storms to reach Jamestown, or additional storms to move into KDIK and KISN later this evening is even lower. MVFR to IFR ceilings are a possibility early Monday morning across western and central ND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 28, 2:20 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 220 PM CDT Sun Jun 28 2020 NDZ001>005-009>013-017>022-031>035-040>045-291930- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger- Grant-Bowman-Adams-Sioux- 220 PM CDT Sun Jun 28 2020 /120 PM MDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible in western and across portions of central North Dakota late this afternoon through tonight. Damaging winds up to 70 mph and large hail to golfball size will be the main threats. A few tornadoes cant be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional chances of thunderstorms exist Monday through Wednesday and some of these storms could also be severe and contain heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. NDZ023-025-036-037-046>048-050-051-291930- Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh- Dickey- 220 PM CDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight. Some storms may be severe and contain heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances of thunderstorms exist Monday through Wednesday and some of these storms could be severe and contain heavy rain, but there remains uncertainty in the timing and location of the greatest risks. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 12:46 AM CDT | Special Weather Statement | BIS | Divide | 44 min |
| Jun 28, 3:53 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 37 min |
| Jun 28, 4:25 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 50 min |
| Jun 28, 4:27 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 63 min |
| Jun 28, 4:48 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 42 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 23 min |
| Jun 28, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 67 min |
| Jun 28, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 45 min |
| Jun 28, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver | 60 min |
| Jun 28, 6:35 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.